Alert archive / Wisconsin / Special Weather Statements in 2017
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at May 15, 2017, 3:12 PM CDT for Adams County, Juneau County, Wisconsin. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2017, 3:12 PM CDT (20:12 UTC)
- Expired
- May 15, 2017, 4:15 PM CDT
- In force
- 63 min
- Issued by
- NWS La Crosse, WI
Counties Adams County, WI, Juneau County, WI
The radar
The La Crosse radar (KARX), 103 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2746 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
913
WWUS83 KARX 152012
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
312 PM CDT MON MAY 15 2017
WIZ043-044-152115-
Juneau-Adams-
312 PM CDT MON MAY 15 2017
...A LINE OF STRONG THUNDERSTORMS NEAR THE WISCONSIN RIVER IN
CENTRAL WISCONSIN...
At 309 PM CDT, radar indicated strong thunderstorms were located
along a line extending north along the Wisconsin River from
Wisconsin Dells to Nekoosa. Movement was northeast at 30 mph.
Dime size hail is possible with these storms.
These storms will be near...
Dellwood around 315 PM CDT.
Friendship and Adams around 320 PM CDT.
Other locations impacted by these storms include Lemonweir, Strongs
Prairie, Big Flats, Lindina and Lyndon Station.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4364 9021 4395 9020 4425 8967 4425 8960
4364 8960
TIME...MOT...LOC 2009Z 237DEG 26KT 4402 8998 4364 8989
$$
dbWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at May 15, 2:33 PM CDT, 39 minutes earlier.
Area forecast discussion, May 15, 2:33 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 233 PM CDT Mon May 15 2017 .SHORT TERM...(This evening through Tuesday) Issued at 233 PM CDT Mon May 15 2017 Complex scenario this afternoon into the overnight concerning thunderstorm coverage and severe potential. As of 15.19Z, there is a narrow band of showers and thunderstorms from the Twin Cities to La Crosse to Richland Center along the leading instability gradient. These storms are producing some pea hail and brief heavy rain, but are otherwise not expected to produce widespread severe storms as they lift northeastward this afternoon. For much of the morning, convection allowing models (CAMs) were showing additional convective development by mid-afternoon across south-central MN into northern IA within 1500-2500 J/kg MLCAPE instability plume (surface dewpoints mid 50s to mid 60s) and 30 to 40 kts of 0-3 km shear as a weak short-wave lifted across the region. Latest HRRR/ESRL HRRR now appear to be backing away from that idea somewhat, or least delaying it until late afternoon/early evening, so overall confidence not as high as preferred this close to a potential event. If storms do develop, instability/shear profiles support large hail and damaging winds for areas mainly south of I-90. Farther north, severe potential is more limited. A second round of showers and thunderstorms is possible later this evening and into the overnight as an ill-defined surface warm front currently draped across central IA is forecast to lift northward with a strengthening low-level jet. Elevated storms north of the front could produce hail, but freezing levels around 12-13 kft may be a limiting factor for severe hail. Perhaps a greater threat will be locally heavy rainfall with training potential and PWATs around 1.5 inches, although placement of this precipitation is uncertain and dependent on the evolution of storms this afternoon. If, and it's a big if, the warm front can move far enough north early this evening and encounter a more unstable/pristine, moisture-rich boundary layer, cannot completely rule out an isolated tornado or damaging winds. Confidence in this scenario is very low. Warm front should lift north of I-90 by 12Z Tuesday, allowing for some lingering morning convection mainly north of I-94. Still expect a drying trend into the afternoon with periods of sunshine. Atmosphere becomes well capped with 925 hPa temperatures rising to between +21 and +24 Celsius. Assuming there is clean window with more sun than clouds, temperatures are likely to rise into the mid to upper 80s, but still cannot rule out some locations reaching 90 degrees. Tuesday still looking breezy to locally windy with roughly 30 to 35 kts in the well mixed boundary layer. This will result in frequent southerly gusts up to 35 mph, especially west of the MS River. .LONG TERM...(Tuesday night through Monday) Issued at 233 PM CDT Mon May 15 2017 Shower and thunderstorm chances return Tuesday night through Wednesday as a negatively-tilted 500 hPa closed low lifts northeastward from the Central Plains to the Upper Midwest. Despite strong shear, severe potential looks iffy at this point with a dirty warm sector. If substantial clearing/heating can occur ahead of the eastward advancing cold front, some severe storms will be possible. Latest GFS/NAM/ECMWF continue to show that the highest QPF will fall along and north of the surface low track from central MN into northern WI. Highs Wednesday will be cooler, generally in the 70s region-wide. Should see a brief dry period on Thursday with short-wave ridging aloft, although temperatures will be dropping into the 60s for highs. Precipitation chances return Friday into the weekend as a broad trough with multiple short-waves takes up residence across the the western two-thirds of the CONUS. Instability generally remains south of the forecast area, so thunder activity is unlikely. Temperatures will also be unseasonably cool with daily highs in the upper 50s to lower 60s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1224 PM CDT Mon May 15 2017 VFR conditions will give way to periods of showers and thunderstorms this afternoon at both KRST/KLSE. Ceilings and visibility could drop to MVFR (possibly IFR) in the strongest storms with gusty erratic winds. For now, will cover thunder threat using TEMPO groups with the best time estimates from 20-23Z at KRST and from 21-24Z at KLSE, although adjustments will be likely as storms move across the area. A second round of showers and thunderstorms are possible later this evening and overnight, but their timing, coverage, and severity will be highly dependent on what happens this afternoon. For now, kept TAFs dry later this evening until better certainty emerges. Winds away from thunderstorms will be light, generally from the south-southeast through most of the period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rogers LONG TERM...Rogers AVIATION...Rogers
Hazardous weather outlook, May 15, 10:33 AM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1033 AM CDT Mon May 15 2017 IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-161545- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Mower-Fillmore-Houston-Vernon-Crawford-Richland-Grant- 1033 AM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota and southwest Wisconsin. .DAY ONE...Today and Tonight Strong to severe thunderstorms are expected this afternoon between 2 pm and 6 pm for areas south of Interstate 90. Large hail and damaging winds will be the primary threats. A second round of thunderstorms are expected later this evening and tonight, with the greatest risks being large hail and locally heavy rainfall. During the evening hours, however, damaging winds and an isolated tornado cannot be ruled out near a warm front across northern Iowa into southern Wisconsin. There is still some uncertainty concerning the timing, placement, and severity of any thunderstorms later this evening and tonight as details will be dependent on thunderstorm evolution this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional chances for thunderstorms will exist Tuesday morning and again Tuesday night through Wednesday evening. A few storms on Wednesday could pose a risk for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon between 2 pm and 6 pm for areas south of Interstate 90. Spotters could be needed again later this evening and tonight. Reports of severe weather are appreciated through tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-WIZ017-029-032>034-041>044-161545- Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau- Jackson-La Crosse-Monroe-Juneau-Adams- 1033 AM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...central Wisconsin...north central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight A few strong to severe thunderstorms are possible this afternoon between 2 pm and 6 pm for areas along and north of Interstate 90. Isolated large hail is the primary threat. A second round of thunderstorms are expected later this evening and tonight, with the greatest risks being large hail and locally heavy rainfall. There is still some uncertainty concerning the timing, placement, and severity of any thunderstorms later this evening and tonight as details will be dependent on thunderstorm evolution this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional chances for thunderstorms will exist Tuesday morning and again Tuesday night through Wednesday evening. A few storms on Wednesday could pose a risk for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected this afternoon and evening for areas along and north of Interstate 90, but severe weather reports are still appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rogers
In the hours before
Special weather statement, May 15, 12:22 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1222 PM CDT MON MAY 15 2017
MNZ079-086-087-151815-
Wabasha-Olmsted-Dodge-
1222 PM CDT MON MAY 15 2017
...Thunderstorms are moving across parts of southeast Minnesota...
A cluster of thunderstorms, with lightning, heavy rain, and a small
hail risk, was moving across parts of southeast Minnesota, including
communities west and north of the Rochester area.
If you are outdoors early this afternoon, remain alert for
approaching storms and the lightning risk.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Additional stronger storms are expected later in the afternoon that
could produce more widespread severe weather. Be weather aware today.
LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4440 9205 4433 9192
4429 9193 4427 9190 4423 9189 4420 9186
4419 9208 4385 9208 4385 9245 4383 9245
4383 9269 4385 9269 4385 9305
TIME...MOT...LOC 1719Z 239DEG 32KT 4417 9299
SheaSpecial weather statement, May 15, 1:19 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service La Crosse WI
119 PM CDT MON MAY 15 2017
MNZ079-WIZ032-033-151845-
Wabasha-Buffalo-Trempealeau-
119 PM CDT MON MAY 15 2017
...Thunderstorms crossing into Western Wisconsin...
At 117 PM, radar indicated a line of thunderstorms with heavy rain,
lightning, and small hail over Wabasha County Minnesota. These
storms will be crossing the Mississippi River and into Wisconsin by
2pm.
Pea size hail is possible with these storms. Lightning is also a
risk so move indoors as the storms pass.
If you are on the Mississippi River near and south of Lake
Pepin...move to shore.
LAT...LON 4445 9243 4445 9224 4444 9221 4441 9208
4451 9204 4456 9204 4459 9202 4459 9120
4433 9134 4419 9207 4440 9243
TIME...MOT...LOC 1817Z 247DEG 24KT 4446 9241 4426 9207
SheaLocal storm report, May 15, 3:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
308 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL MAUSTON 43.80N 90.08W
05/15/2017 E0.75 INCH JUNEAU WI TRAINED SPOTTER
0237 PM HAIL ELROY 43.74N 90.27W
05/15/2017 M0.75 INCH JUNEAU WI PUBLIC
REPORT VIA SOCIAL MEDIA. TIME ESTIMATED FROM
RADAR.
&&Special weather statement, May 15, 3:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
312 PM CDT MON MAY 15 2017
WIZ043-044-152115-
Juneau-Adams-
312 PM CDT MON MAY 15 2017
...A LINE OF STRONG THUNDERSTORMS NEAR THE WISCONSIN RIVER IN
CENTRAL WISCONSIN...
At 309 PM CDT, radar indicated strong thunderstorms were located
along a line extending north along the Wisconsin River from
Wisconsin Dells to Nekoosa. Movement was northeast at 30 mph.
Dime size hail is possible with these storms.
These storms will be near...
Dellwood around 315 PM CDT.
Friendship and Adams around 320 PM CDT.
Other locations impacted by these storms include Lemonweir, Strongs
Prairie, Big Flats, Lindina and Lyndon Station.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4364 9021 4395 9020 4425 8967 4425 8960
4364 8960
TIME...MOT...LOC 2009Z 237DEG 26KT 4402 8998 4364 8989
dbThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 1:19 PM CDT | Special Weather Statement | ARX | Buffalo | 26 min |
| May 15, 3:50 PM CDT | Special Weather Statement | ARX | Mitchell | 55 min |
| May 15, 5:22 PM CDT | Special Weather Statement | ARX | Floyd, Mitchell | 23 min |
| May 15, 5:40 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Floyd, Howard, Mitchell | 65 min |
| May 15, 5:55 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 50 min |
| May 15, 6:40 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Chickasaw, Fayette, Winneshiek | 65 min |
| May 15, 6:46 PM CDT | Tornado Warning | ARX | Winneshiek | 44 min |
| May 15, 12:22 PM CDT | Special Weather Statement | ARX | Dodge, Olmsted, Wabasha | 53 min |
Nearby
Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.